Weight Loss: I had my oesophagectomy... - Oesophageal Patie...

Oesophageal Patients Association
5,084 members2,816 posts

Weight Loss

Graham39
Graham39

I had my oesophagectomy ten years ago. Before the op. I weighed 13 stone, after I weighed 10 stone, no problem, not unusual for most of us. For nine years I stayed at around this weight, but about a year ago I started to lose weight. I've had a thorough check up, CT scan cameras etc and nothing sinister has been found. I eat well and feel fit but am now down to nine stone. My doctor has no explanation. I would like to put on some weight, develop some muscles so I can hit my golf ball further. Has anyone had a similar experience? Can anyone suggest a way for me to gain weight, I eat more now than I did when I weighed 13 stone.

17 Replies
oldestnewest

Hi Graham,

I am very similar to you in that I am coming up eight years post op and I was 13 and a half stone and am now 10 stone. I imagine you already do this but can only suggest eating foods with a high calorie count. Pastries, cakes and lots of full fat dressings.

Best Wishes, James.

Graham39
Graham39 in reply to ccfc

Yes I eat all the foods that should put weight on, I'm just surprised that a medical explanation is not available.

If you want to put on muscles, you will need to do more than just increase your calorie intake. You will need to focus on foods that are high in protein. You will also need an appropriate exercise regime. But, since your GP is stumped as to why you are losing weight, a good starting point might be to ask him/her to refer you to a dietician.

ccfc
ccfc in reply to FKM100

I’m not stupid, I do exercise too.

Graham39
Graham39 in reply to FKM100

I have seen a dietician, it's not the food you eat, it's what happens in your body after it's eaten that seems to be the problem

Graham39
Graham39 in reply to FKM100

I'm not too worried about the muscles, I just want my clothes to fit.

Hi... You might want to consider enriching the fat/ protein side of your diet? I eat quite a lot of cheese and butter to keep the calories up ... perhaps full fat yoghurt rather than low or zero fat option ...I’ve found that really works for me ... (still have skimmed milk though). Protein will help get the muscle definition going again as well..

K

Graham39
Graham39 in reply to KfromUK

I eat a diet that make a normal person put on weight

Hi Graham 39,

I'm the opposite to you, before my op I was 15 stone, lost 3 stone and have put a stone back on! It's so uncomfortable for me and I've tried everything to lose it, I'm on a calorie controlled diet, I excersise daily, but nothing. The docs can't explain that either. I think it's all a learning curve for us and the medics.

Have you tried protein drinks? My son is a fitness trainer and when he is trying to bulk out out he eats lots of proteins and has protein shakes. His omelette's consist of 10 eggs! I will ask him for you how to put on weight and get back to you.

June.

Graham39
Graham39 in reply to Popsic

Thankyou

Popsic
Popsic in reply to Graham39

My son said its difficult for us as we are now, but if you want his details he's more than happy to message you.

Hi Graham,

I was fascinated to read your post, since I have experienced exactly the same thing and been through a very similar process. I had my surgery 13 years ago. Over the course of the following year, my weight fell from 12st. to around 9.5st. Over the next 8-9 years, it slowly recovered to just under 10.5st. Then in 2017, following a respiratory illness, it dropped to under 10st. again. A year later, I was down to 9.5st. and currently I am just over 9st, which is the lowest I've ever been. Like you, I eat like a horse, including plenty of calories and protein, play golf regularly and, up until lockdown, went to the gym once a week and went on walking holidays with friends for two or three weeks a year. The last CT scan I had was four years ago (for a different reason not related to my original cancer) and I have had endless blood tests, all of which have been normal and shown no sign of vitamin or mineral deficiency. I don't feel ill or run down, apart from tiredness, which I put down more to aging (I am now 67), but am concerned about the weight loss. I am so thin I hardly recognise myself and have difficulty finding clothes to fit me. I will watch this space with interest.

Graham39
Graham39 in reply to Spikey

Thanks Spikey, so I'm not unusual. What surprises me is that my doctors have no suggestions, they only seem interested in telling people how to lose weight

No, you are definitely not unusual. Nor is it surprising that your doctor has no suggestions. Most GP's will only see a handful of oesophagectomy patients, if any, in their careers. Even the consultants don't know what all the long term side effects of the surgery are. I remember my oncologist telling me that some effects of the chemotherapy and surgery might not manifest themselves for 10 years or more. Lately, I have begun to wonder whether my most recent weight loss is a result of long term PPI use, or other medication. I have been taking 20mg of pantoprazole daily for the last nine years and, more recently, other medication for an enlarged prostate and mild asthma.

Graham39
Graham39 in reply to Spikey

Thanks Spikey, I take 30 mgs ppi daily, I am going to try 15mg doses to see if it works. I've read conflicting reports regarding whether ppis make you gain weight or lose it. By the way I am 80 years old and don't expect to hit my drives a massive distance, although here in Essex it's a virtual drought and the ball gets a lot of bounce and roll at present from the hard ground.

Graham39

If no medical issues with the investigations carried out,

body's natural response to age. I would not expect myself to add weight at 80, if I live that far at all!!

Secondly PPI's reduce the absorption of food. I am always against the long term use of PPI's.

Most likely your body has become much alkaline as well whatever acid being produced is compromised with high dose of PPI.

Sudden changes on ppi's change the acid pattern drastically and make immediate symptoms worse, watch out for that gradual withdrawl preferred.

Graham39
Graham39 in reply to Mauser1905

Thanks for the info

You may also like...